If you’re one of the unfortunate people to be sidelined by the flu this year, you’re better off reaching for one of many natural treatments. Researchers in New Zealand have warned that acetaminophen, or Tylenol (called paracetamol in the U.K. and abroad), isn’t very good as soothing flu symptoms.

Acetaminophen is an ingredient in numerous cold and flu medications, but a new study found shows that it neither reduces fever nor decreases pain in flu sufferers.

Researchers compared the symptoms of 80 individuals with the flu, giving half of them paracetamol and the other half a placebo. The group that took paracetamol showed no improvement in the severity of their symptoms, their temperature, or duration of symptoms compared with the placebo group.

The New Zealand study is the first “gold standard” randomized controlled trial to compare paracetamol to placebo.

Dr. Irene Braithwaite, of the Medical Research Institute of New Zealand, said:

‘We initially theorized that taking paracetamol might be harmful, as the influenza virus cannot replicate as well at higher temperatures and by reducing a person’s temperature the virus may have thrived.

Fortunately this was found not to be the case.”

Related: 21 Natural Ways to Ward off the Flu

The team was concerned because past studies showed that when paracetamol and other fever-controlling drugs were given to animals, the animals were more likely to die from the virus.

“In this study, paracetamol was not harmful, but we also found that paracetamol was not beneficial either,” Dr. Braithwaite said. [1]

But 40 participants still needlessly took useless pills.

The researchers wrote in the journal Respirology:

“Despite recommendations to administer paracetamol for symptom relief in influenza and influenza-like illnesses, this study has found that regular administration of paracetamol has no effect on viral or clinical outcomes in this setting.” [1]

A previous study published last spring found that acetaminophen/paracetamol is ineffective at treating back pain and osteoarthritis. The medication was found to provide no significant short- or long-term benefit and did little to improve the condition overall.

Plus, it’s easy to overdose on acetaminophen. Taking just one dose more than the daily limit of 3,000mg can make an individual extremely sick. In fact, the U.S. Food and Drug Administration (FDA) lowered the daily limit from 4,000 mg (8 pills) to 3,000mg (6 pills) in early 2014 for this very reason.

Acetaminophen is also the leading cause of acute liver failure in the United States. The drug accounts for more than 100,000 calls to poison centers, and approximately 60,000 emergency room visits and hundreds of deaths each year.

Sources:

[1] Daily Mail

Metro


Storable Food



Author Image
Post written byJulie Fidler:
Julie Fidler is a freelance writer, legal blogger, and the author of Adventures in Holy Matrimony: For Better or the Absolute Worst. She lives in Pennsylvania with her husband and two ridiculously spoiled cats. She occasionally pontificates on her blog.